Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 74, NWS Melbourne, FL

June 19, 2005Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 19, 2005, 3:53 PM EDT for Brevard County, Florida. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2005, 3:53 PM EDT (19:53 UTC)
Expired
Jun 19, 2005, 4:49 PM EDT
In force
56 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 45 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 3:59 PM EDTTSTM WND DMGPort Saint John, FL60 FOOT OAK TREE DOWNED BY WIND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2005-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1407 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2005-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1407 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 191954
SVRMLB
FLC009-192100-
/O.NEW.KMLB.SV.W.0074.050619T1953Z-050619T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
353 PM EDT SUN JUN 19 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BREVARD COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...TITUSVILLE...  SHARPES...PORT SAINT 
JOHN...AND CAPE CANAVERAL

* UNTIL 500 PM EDT

* AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS   OF 60 MPH.  THIS STORM WAS LOCATED JUST WEST OF CANAVERAL 
GROVES...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHARPES AND COCOA BY 400 PM EDT
  KENNEDY SPACE CENTER BY 410 PM EDT
  CAPE CANAVERAL BY 415 PM EDT
  
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2855 8093 2837 8093 2832 8057 2870 8058

$$

PB
2 follow-up statements
000 
WWUS52 KMLB 192015
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
412 PM EDT SUN JUN 19 2005

FLC009-192100-
/O.CON.KMLB.SV.W.0074.000000T0000Z-050619T2100Z/
BREVARD FL-
412 PM EDT SUN JUN 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR
NORTHERN BREVARD COUNTY...

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR KENNEDY SPACE 
CENTER...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PORT CANAVERAL BY 425 PM EDT
IN ADDITION OTHER STORMS WERE DEVELOPING OVER THE CAPE AND MERRITT 
ISLAND ALONG THE EAST COAST SEA BREEZE. STRONG TO SEVERE STORMS ARE 
EXPECTED TO DEVELOP SOUTHWARD ALONG THIS BOUNDARY FROM ROCKLEDGE 
TOWARDS MELBOURNE THROUGH 5 PM.  

LAT...LON 2855 8088 2830 8090 2828 8058 2864 8053

$$

PB
000 
WWUS52 KMLB 192049
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
446 PM EDT SUN JUN 19 2005

FLC009-192056-
/O.CAN.KMLB.SV.W.0074.000000T0000Z-050619T2100Z/
BREVARD FL-
446 PM EDT SUN JUN 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BREVARD COUNTY IS
CANCELLED...

AT 446 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM HAD MOVED EAST OF THE COUNTY INTO THE MARINE 
AREA...THUS THE WARNING FOR BREVARD COUNTY HAS BEEN CANCELLED.

HOWEVER...RADAR INDICATED THAT STRONG WINDS...HAIL AND A POSSIBLY A 
WATERSPOUT WAS OCCURING OVER THE COASTAL WATERS 4 MILES EAST OF PORT 
CANAVERAL. ALSO...ADDITIONAL STORMS MAY DEVELOP ALONG BOUNDARY 
INTERACTIONS IN BREVARD COUNTY THROUGH EARLY THIS EVENING. STAY 
TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST 
SEVERE WEATHER INFORMATION.

LAT...LON 2855 8088 2830 8090 2828 8058 2864 8053

$$

PB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 1:35 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 19, 1:35 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
135 PM EDT SUN JUN 19 2005

.DISCUSSION...

TONIGHT...VORTICITY MAX ASSOCIATED WITH TROUGH MOVING ACROSS THE
SOUTHEAST AND FLORIDA AND LARGE SCALE LIFT DUE TO RIGHT REAR
QUADRANT OF A 250MB JET MAX MOVING OVERHEAD SHOULD ENHANCE
CONVECTIVE DEVELOPMENT FIRST PART OF TONIGHT. LATEST NAM80/ETA80
TEMP FORECAST FIELD SHOWED -8C TO -9C AIR MASS AT 500MB WHICH WOULD
SUPPORT AT LEAST SMALL HAIL FROM THE STRONGER AND DEEPER CONVECTIVE
STORMS THAT MAY LINGER OVER FROM AFTERNOON CONVECTION. LATE
AFTERNOON SEA BREEZES CONTINUING INTO EVENING HOURS ALONG THE
IMMEDIATE COAST AND INTERACTING WITH THE WESTERLY FLOW SHOULD KEEP
SOME STORMS LINGERING INTO THE EVENING HOURS BEFORE THEY DISSIPATE
AS A PARCEL OF WEAK NEG VORTICITY MOVES ACROSS AND THE ATMOSPHERE
LOSES ITS DAYTIME INSTABILITY DUE TO HEATING. NAM80 INDICATES
WEAKENING SURFACE BOUNDARY PUSHING DOWN THE PENINSULA OVERNIGHT WITH
WINDS SHIFTING TO AN ONSHORE DIRECTION BEHIND THE BOUNDARY. MAV AND
MET MOS POPS ARE VERY CLOSE FOR TONIGHT THEREFORE DO NOT THINK ILL
STRAY TOO FAR FROM THEM FOR EVENING PRECIP THEN BACK DOWN AFTER
MIDNIGHT. LIGHT ONSHORE FLOW ALONG THE COAST AFTER MIDNIGHT AS
BOUNDARY PUSHES DOWN THE PENINSULA WITH DRAINAGE FLOW TOWARD SUNRISE
AND LIGHT NORTHERLY WINDS OVER THE INTERIOR. OVERNIGHT LOWS SHOULD
NOT STRAY FAR...IF ANY AT ALL...FROM LAST NIGHTS LOWS.

MON-THURS...AS HAS BEEN THE CASE OF LATE...THE 12Z GFS CONTINUES TO
SUFFER FROM CONVECTIVE FEEDBACK LEADING TO SPURIOUS LOW DEVELOPMENT.
WILL THEREFORE FOLLOW CLOSER TO THE NAM SOLUTION...AT LEAST THROUGH
THE EARLY PART OF THE WEEK. STRENGTHENING UPPER LEVEL JET WILL
ADVECT MOISTURE NORTHWARD FROM NW CARIBBEAN OVER THE NEXT COUPLE OF
DAYS. HIGHEST POPS IN EC FL WILL OCCUR OVER THE SOUTHERN SECTIONS...
ESPECIALLY ON MONDAY WITH OLD BOUNDARY INVIC AND HIGHER PWAT AIR
ADVECTING INTO REGION. LOWER POPS HEADING NORTH MON DUE TO SOME
LINGERING LOWER PWAT AIR BEHIND WEAK FRONTAL BOUNDARY...THEN AIR
MASS WILL GRADUALLY MOISTEN NORTHWARD TUESDAY. CONFIDENCE NOT TOO
HIGH HEADING OUT IN TIME...AS THE MEDIUM RANGE GUIDANCE HAS BEEN
INCONSISTENT AND 12Z NAM IS NOW INDICATING SOME LINGERING MID LEVEL
TROFFINESS INTO FRIDAY. WILL KEEP ZONES SPLIT TO INDICATE HIGHER POP
VALUES SOUTH THAN NORTH THROUGH MID WEEK...THEN CONTINUE A TREND
TOWARD CLIMO NORMS FOR LATTER PART OF THE WEEK.

&&

.MARINE...MAIN CONCERN TO BOATERS AGAIN STORMS MOVING OFFSHORE FROM
THE MAINLAND DURING THE LATE AFTN AND EVENING HOURS. WINDS AND SEAS
RELATIVELY LOW OUTSIDE THUNDERSTORMS NEXT SEVERAL DAYS.

&&

.AVIATION...EVENING STORMS WILL PRODUCE IFR/MVFR CONDITIONS ALONG
THE COAST WITH SURFACE WIND GUSTS TO AROUND 35 KNOTS AND POSSIBLY
SOME HAIL NEAR THE STRONGER CELLS. VFR CONDITIONS AFTER MIDNIGHT
WITH LOCAL MVFR FOG TOWARD SUNRISE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  87  72  88 /  20  30  30  40
MCO  72  90  72  89 /  20  30  30  40
MLB  73  89  72  89 /  30  40  40  50
VRB  73  89  72  90 /  30  50  50  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...WIMMER
LONG TERM....GLITTO
Hazardous weather outlook, Jun 19, 6:15 AM EDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL
615 AM EDT SUN JUN 19 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
192000-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
615 AM EDT SUN JUN 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORM IMPACT...
SUFFICIENT MOISTURE AND INSTABILITY COMBINED WITH THE PRESENCE OF
AN UPPER LEVEL TROUGH CENTERED JUST NORTH OF THE STATE WILL
PRODUCE SCATTERED SHOWERS AND LIGHTNING STORMS ACROSS MOST OF EAST
CENTRAL FLORIDA...WITH COVERAGE EXPECTED TO BE A BIT HIGHER NEAR
LAKE OKEECHOBEE. WITH THE UPPER LEVELS BEING A BIT COOLER AND
DRIER THAN NORMAL...A FEW STRONG TO MARGINALLY SEVERE STORMS ARE
POSSIBLE WITH FREQUENT TO EXCESSIVE LIGHTNING...HAIL AND WIND
GUSTS OF 50 TO 60 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE...
MAINLY EAST OF THE SAINT JOHNS RIVER AS LIGHT WESTERLY WINDS WILL
PREVENT THE EAST COAST SEA BREEZE FROM PUSHING INLAND MUCH FARTHER
THAN THAT.

...FLOOD IMPACT...
LOCAL RAINFALL AMOUNTS OF TWO TO THREE INCHES WILL BE POSSIBLE IN
THE MORE INTENSE STORMS TODAY...WITH THE GREATEST THREAT ALONG AND
WEST OF THE SAINT JOHNS RIVER.

...MARINE THUNDERSTORM GUST IMPACT...
MARINERS SHOULD BE ON THE LOOKOUT FOR LIGHTNING STORMS APPROACHING
FROM THE WEST AT 15 TO 20 MPH THIS AFTERNOON. WIND GUSTS OF 35
KNOTS OR HIGHER...HAIL AND EVEN AN ISOLATED WATERSPOUT WILL BE
POSSIBLE AS THE MORE INTENSE STORMS MOVE OFFSHORE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED SHOWERS AND LIGHTNING STORMS ARE EXPECTED EACH AFTERNOON.
COVERAGE AND INTENSITY OF STORMS IS EXPECTED TO BE HIGHEST MONDAY
AND TUESDAY...AND MAINLY ACROSS THE SOUTHERN COUNTIES AS MOISTURE
WILL REMAIN HIGHEST THERE. FROM WEDNESDAY ONWARD...HIGH PRESSURE IN
THE MID TO UPPER LEVELS OF THE ATMOSPHERE WILL GRADUALLY BUILD OVER
THE REGION...LIMITING STORM COVERAGE AND STRENGTH.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

CRISTALDI

In the hours before

Local storm report, Jun 19, 3:12 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
312 PM EDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             EDGEWOOD                28.49N 81.37W
06/19/2005  1.00 INCH        ORANGE             FL   PUBLIC

            2 QUARTER SIZE HAIL REPORTS REPORTED THROUGH NEWS MEDIA.

&&

JOC
Special weather statement, Jun 19, 3:47 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
347 PM EDT SUN JUN 19 2005

FLZ147-192030-
NORTHERN BREVARD COUNTY-
347 PM EDT SUN JUN 19 2005

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL NORTHERN BREVARD COUNTY...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL ENTERING
BREVARD COUNTY WEST OF TITUSVILLE.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

PB

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 3:09 PM EDTSevere Thunderstorm WarningMLBOrange47 min
Jun 19, 3:30 PM EDTSpecial Marine WarningMLB2 hr
Jun 19, 4:20 PM EDTSpecial Marine WarningMLB85 min
Jun 19, 5:09 PM EDTSpecial Marine WarningMLB2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.